Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2013, 8:18 PM CDT for Macon County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2013, 8:18 PM CDT (01:18 UTC)
- Expired
- May 15, 2013, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 190 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:40 PM CDT | HAIL 0.75 | 1 S Elmer, MO | HAILING AT TIME OF REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3149 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650
WUUS53 KEAX 160118
SVREAX
MOC121-160200-
/O.NEW.KEAX.SV.W.0022.130516T0118Z-130516T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT WED MAY 15 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MACON COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 900 PM CDT
* AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
ATLANTA...AND MOVING NORTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9265 4002 9252 3986 9249 3983 9264
3994 9272
TIME...MOT...LOC 0118Z 208DEG 5KT 3989 9259
HAIL...1.00IN
WIND...60MPH
$$
BLAIR2 follow-up statements
671
WWUS53 KEAX 160142
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT WED MAY 15 2013
MOC121-160200-
/O.CON.KEAX.SV.W.0022.000000T0000Z-130516T0200Z/
MACON MO-
842 PM CDT WED MAY 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MACON COUNTY UNTIL 900 PM CDT...
AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
ATLANTA...AND MOVING NORTHWEST AT 15 MPH. THE PUBLIC REPORTED PENNY
SIZED HAIL IN ELMER AT 837 PM CDT.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4002 9257 3988 9255 3985 9265 3994 9272
4001 9265
TIME...MOT...LOC 0141Z 131DEG 12KT 3994 9265
HAIL...1.00IN
WIND...60MPH
$$
BLAIR841
WWUS53 KEAX 160153
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT WED MAY 15 2013
MOC121-160202-
/O.EXP.KEAX.SV.W.0022.000000T0000Z-130516T0200Z/
MACON MO-
853 PM CDT WED MAY 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MACON COUNTY
WILL EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4002 9257 3988 9255 3985 9265 3994 9272
4001 9265
TIME...MOT...LOC 0152Z 131DEG 12KT 3996 9269
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:32 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 15, 6:32 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 PM CDT Wed May 15 2013 .SHORT TERM...(This Evening through Thursday) Issued at 409 PM CDT WED MAY 15 2013 Afternoon satellite imagery shows a large cutoff trough moving through the Southern Plains. Warm air advection ahead of the trough continues to pump moisture north into Missouri, but convergence along the frontal boundary wallowing across northern Missouri is poor at best, and without any kind of triggering disturbance aloft, capping across the region has proved too robust for what instability is out there this afternoon. This evening the slightly closer proximity of the trough might help with assent up and across the boundary in northern Missouri, though with shear values rather low -- 0-6KM 10 to 20 knots -- any storms that do get going will be disorganized and sub-severe in nature. Any activity overnight might be able to linger into the daylight hours of Thursday as the frontal boundary slowly lifts into Iowa. However, as Thursday grows old, the slow moving trough across the Southern Plains will still be making its presents felt as diurnal heating keeps some instability across the region. Potential for storms looks best across southern and into eastern Missouri, and to our north in Iowa --near the frontal boundary--, but might leave our area stuck in between. Have continued to trim POPs from the afternoon hours of Thursday as a result, simply limiting chance POPs to the eastern and southern border areas of the forecast region for Thursday afternoon. .LONG TERM...(Thursday Night through Wednesday) Issued at 409 PM CDT WED MAY 15 2013 Next chance for storms arrives late in the weekend as a large trough digs into the western CONUS and begins to shift east into the Plains. Medium range models continue to advertise this trough bringing these storms by Sunday afternoon. The parent trough to all this activity wont be moving through the Plains States very fast as it develops into something akin to a Rex Block as advertised by some models. This could keep stormy weather in the vicinity of eastern Kansas and Missouri into Tuesday of next week, though the strongest storms --those with the best potential for severe weather-- look to be limited to Sunday afternoon and evening owing to the decent instability in the warm sector ahead of the cold front that will sweep through Monday. And, speaking of cold fronts, once again we might find our region with below normal temperatures in the wake of the front Tuesday and Wednesday, though lows in the 50s are all that are expected at this time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 617 PM CDT WED MAY 15 2013 CU field with some vertical extent is located along a line from south of Kirksville to just north of St. Joseph. A few thunderstorms may develop along this line tonight however anything that does develop will remain north of MKC and MCI. Did keep a VCTS in at STJ as short term models indicating development in the CU field around the area. Otherwise, expect VFR conditions with bkn clouds between 5-7kft through the overnight. Models also hinting at light fog at the terminals during the early morning hours however model boundary layer appears too moist and additional cloud cover should mitigate that potential. Expect a cumulus deck around 4kft to develop over the terminals late tomorrow morning into early tomorrow afternoon. Winds will be out of the south tonight around 10kts and will veer to the southeast overnight and remain out of the southeast through tomorrow between 5-10kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Cutter LONG TERM...Cutter AVIATION...73
Hazardous weather outlook, May 15, 1:01 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CDT WED MAY 15 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 101 PM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND INTO THE OVERNIGHT HOURS. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER INTO THURSDAY AND FRIDAY...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME. A STRONGER STORM SYSTEM WILL MOVE INTO THE AREA ON SUNDAY...PROVIDING AN INCREASED CHANCE OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CUTTER
In the hours before
Special weather statement, May 15, 7:04 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT WED MAY 15 2013
KSZ102-MOZ011-160045-
DONIPHAN KS-HOLT MO-
704 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT AND NORTHWESTERN
DONIPHAN COUNTIES UNTIL 745 PM CDT...
AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE CLOUD...OR 7 MILES NORTH OF
HIGHLAND...MOVING NORTHEAST AT 10 MPH.
PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FOREST CITY...OREGON AND FORTESCUE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4003 9540 4011 9524 3996 9502 3985 9534
4000 9534 4001 9532 4000 9531 4001 9533
4003 9535 4002 9539
TIME...MOT...LOC 0003Z 227DEG 7KT 3995 9524
BLAIRSpecial weather statement, May 15, 8:06 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT WED MAY 15 2013
MOZ012-160145-
ANDREW MO-
806 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREW COUNTY UNTIL 845
PM CDT...
AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF SAVANNAH...MOVING NORTHEAST AT
10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
REA AND BOLCKOW.
LAT...LON 4012 9483 4012 9464 4007 9461 3998 9481
4003 9491
TIME...MOT...LOC 0106Z 227DEG 7KT 4005 9478
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:04 PM CDT | Special Weather Statement | EAX | Holt | 41 min |
| May 15, 7:18 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 27 min |
| May 15, 8:06 PM CDT | Special Weather Statement | EAX | Andrew | 39 min |
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 33 min |
| May 15, 10:01 PM CDT | Special Weather Statement | EAX | Grundy | 29 min |
| May 15, 10:35 PM CDT | Special Weather Statement | EAX | Grundy | 25 min |
| May 15, 10:39 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.